Health Spotlight: Naloxone via vending machines
Health Spotlight: Narcan to the rescue
(WISH) — Saving drug addicts from an overdose may be as simple as pushing a button.
More than 100,000 people die from opioid overdoses each year. Many states and localities around the country are developing programs to help save addicts. Keeping more people alive may enable us to get more of them into treatment.
Amy Dicicco, a recovering addict and a peer recovery coach, nearly died at this motel near Detroit six years ago after a second opioid overdose. “Literally, I was this close to not being here.”
Naloxone, an opioid-overdose antidote often carried by first responders and caregivers for people with heroin addiction, is perhaps better known by the brand name Narcan. The U.S. Food and Drug Administration approved Narcan in 2019 to reverse opioid overdose.
Narcan was designed to work for opioid classification prescriptions including morphine and methadone, and street-level drugs such as heroin.
The National Institutes of Health says a high rate of Narcan distribution could avert 21% of opioid deaths.
Plus, naloxone is now also available over the counter, which means people do not need doctor’s prescriptions to get it.
Free Narcan vending machines are being installed in public places, in many states, including a bus station in Flint, Michigan, and places in Cincinnati and Philadelphia.
- WISHTV.com: Kokomo paves way, home to first naloxone vending machine in Indiana public library
- WISHTV.com: Naloxone machine to be placed in Monroe County, Indiana, Sheriff’s Office
- News release: Witham Health Services in Lebanon, Indiana, receives naloxone vending machine
Carrie Chanter, director of prevention, health and wellness at Genesee Health System in Flint, said, “We try to remove barriers and having it in a really open place like this will increase access and get it into the hands of people that need it.”
Chanter said, “There was a young lady who came up sobbing and said, ‘Gosh, I wish we had this about five years ago. I lost my mother to an overdose.’”
Overdose symptoms include shallow breathing, unconsciousness, pale skin, limp arms and legs, inability to speak, small pupils, vomiting, and purple lips and fingers.
Chanter said, “Naloxone has no risk of becoming addicted to it, and, if given to a person that is not experiencing opioid overdose, it will have no medical effect on them.”
Dicicco said that “these vending machines, they’re a godsend.”
No national database lists the free vending machines, but Dicicco wants to see them everywhere.
This story was created from a script aired on WISH-TV. Health Spotlight is presented by Community Health Network.